Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 44, NWS Glasgow, MT

June 10, 20214 counties in Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 10, 2021, 7:30 PM MDT for 4 counties in Montana. It was in force for 60 min. 16 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2021, 7:30 PM MDT (01:30 UTC)
Expired
Jun 10, 2021, 8:30 PM MDT
In force
60 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dawson County, MT, Garfield County, MT, McCone County, MT, Prairie County, MT

The radar

The Glasgow radar (KGGW), 151 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 7:30 PM MDTTSTM WND DMG8 Wsw Crow Rock, MTWEAKER TREE AT LEAST A FOOT IN DIAMETER FELL. DRIFTING HAIL ESTIMATED AS PEA SIZE.
Jun 10, 7:39 PM MDTNON-TSTM WND DMG8 W Mccloud, MTSEMI BLOWN OVER ON ITS SIDE 27 MILES SOUTH OF BROCKWAY. TIME ESTIMATED FROM RADAR. FROM SOCIAL MEDIA.
Jun 10, 7:55 PM MDTTSTM WND DMG10 Wnw Mccloud, MTASH TREES BROKEN ABOUT HALFWAY UP. APPLE TREES AND AN 80-YEAR-OLD SPRUCE TREE BLOWN DOWN.
Jun 10, 7:55 PM MDTHAIL 310 Wnw Mccloud, MT3 INCH HAIL AND TORRENTIAL RAINFALL.
Jun 10, 8:00 PM MDTHAIL 219 Nw Terry, MT.
Jun 10, 8:00 PM MDTHAIL 219 Nw Terry, MT
Jun 10, 8:00 PM MDTHAIL 2.7510 Nnw Mccloud, MTSOCIAL MEDIA REPORT OF MOSTLY GOLF BALL SIZED HAIL WITH THE BIGGEST PIECE BEING BASEBALL SIZED. TIME ESTIMATED.
Jun 10, 8:08 PM MDTTSTM WND GST 5913 Nw Mccloud, MTMESONET STATION LCFM8 MCCLOUD 13WNW/BIG SHEEP MTN.
Jun 10, 8:15 PM MDTTSTM WND GST 758 Wsw Lindsay, MTHURRICANE-FORCE WIND GUSTS. TELEPHONE POLES READY TO BLOW OVER. 75-YEAR-OLD TREES BLOWN OVER.
Jun 10, 8:15 PM MDTHAIL 29 Wnw Lindsay, MTTWITTER PHOTO OF HAIL MEASUREMENT WITH HAIL COVERING THE GROUND.
Jun 10, 8:15 PM MDTHAIL 2.758 Wsw Lindsay, MTBASEBALL-SIZED AND LARGER HAIL.
Jun 10, 8:18 PM MDTHAIL 35 Sw Lindsay, MTCALL WITH REPORT OF TEA CUP SIZE HAIL.
Jun 10, 8:20 PM MDTHAIL 2.75Lindsay, MTBASEBALL-SIZED HAIL IN THE TOWN OF LINDSAY. FROM SOCIAL MEDIA.
Jun 10, 8:31 PM MDTTSTM WND GST 90Circle, MTTIME ESTIMATED FROM RADAR. FROM SOCIAL MEDIA.
Jun 10, 8:35 PM MDTHAIL 18 Nne Lindsay, MTDIME TO QUARTER-SIZED HAIL. 0.13 INCHES OF RAIN MEASURED.
Jun 10, 8:38 PM MDTTSTM WND GST 798 Nne Circle, MTTHIS GUST IS LIKELY ENHANCED BY THE COLD FRONT COMING THROUGH AS WELL, THE STORM IS MOSTLY SOUTH OF THIS AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 2:52 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1762 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

071 
WUUS55 KGGW 110130
SVRGGW
MTC021-033-055-079-110230-
/O.NEW.KGGW.SV.W.0044.210611T0130Z-210611T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
730 PM MDT Thu Jun 10 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Southeastern Garfield County in northeastern Montana...
  Southern McCone County in northeastern Montana...
  Northwestern Prairie County in northeastern Montana...
  Southern Dawson County in northeastern Montana...

* Until 830 PM MDT.

* At 729 PM MDT, severe thunderstorms were located along a line
  extending from Cohagen to 24 miles east of Hillside, moving
  northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Circle, Flowing Wells Rest Area, Cohagen, Lindsay, Brockway,
  Hillside, Crow Rock, Watkins, Stipek and Mccloud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4683 10562 4683 10583 4686 10584 4684 10625
      4701 10679 4763 10572 4722 10455 4675 10562
TIME...MOT...LOC 0129Z 233DEG 47KT 4703 10662 4681 10591 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS Glasgow
TFJ
1 follow-up statement
049 
WWUS55 KGGW 110153
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
753 PM MDT Thu Jun 10 2021

MTC021-033-055-079-110230-
/O.CON.KGGW.SV.W.0044.000000T0000Z-210611T0230Z/
Garfield MT-McCone MT-Prairie MT-Dawson MT-
753 PM MDT Thu Jun 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR SOUTHEASTERN GARFIELD...SOUTHEASTERN MCCONE...NORTHWESTERN
PRAIRIE AND WEST CENTRAL DAWSON COUNTIES...

At 752 PM MDT, severe thunderstorms were located along a line
extending from 13 miles south of Flowing Wells Rest Area to 18 miles
northwest of Terry, moving east at 70 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Circle, Lindsay, Brockway, Mccloud and Watkins. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4728 10472 4689 10556 4708 10635 4759 10561
TIME...MOT...LOC 0152Z 248DEG 61KT 4713 10611 4698 10558 

HAIL...2.00IN
WIND...60MPH
 
$$

NWS Glasgow
TFJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 4:13 PM MDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 10, 4:13 PM MDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
413 PM MDT Thu Jun 10 2021

.DISCUSSION...
Update: This Afternoon and tonight.

There is a Tornado Watch out for our eastern counties and Severe
Thunderstorm Watch out for the rest of the area.

Plenty of lift as an upper level jet and shortwave trough lift
across the area tonight. Moisture, instability and shear
available for rapid thunderstorm development over all of NE MT
this afternoon and into this evening. Most of the activity will
begin to move off to the east in to the Dakotas by around
midnight.

Tornado Threat:
For Sheridan, Daniels, Roosevelt, Richland, and Wibaux there is
enough shear and instability that there is a Tornado Watch in
effect through 900 pm mdt. Possible tornadoes, severe wind gusts,
and large hail 1-3 inches possible.

Severe Thunderstorm Threat:
For Phillips, Petroleum, Garfield, Valley, McCone, Dawson, and
Prairie there is a Severe Thunderstorm Watch in effect until 10 pm
MDT. This area has enough shear, instability, and a slightly drier
atmosphere will produce the main threat for severe wind gusts and
large hail.
Friday, a cooler, post-frontal, drier environment will be in place
with persistent gusty west winds, keeping the need for the current
Lake Wind Advisory in place.

By Friday night, the main active and forcing mechanisms will be
past and calmer conditions will return, allbeit under a building
broad ridge of high pressure from the south.

This will allow for a period of hot and dry weather to prevail
this weekend and into next week.
&&

.AVIATION...

FLIGHT CONDITIONS: Severe Thunderstorm Watch in effect until 1000
pm mdt & Tornado Watch in effect until 900 pm mdt covering all of
NE MT. IFR to LIFR briefly as multiple thunderstorms sweep
through the region during the afternoon and evening hours. All
summertime severe weather threats will be possible. Expect
amendments.

LLWS: Possible due to severe thunderstorms.

WINDS: Winds SE 25-30kts along the MT/ND border through 00z then
shifting to W-SW at 15-20kts through 06z then W-NW 15 to 25 kts through
the remainder of the period as the front sweep across the
remainder of the area overnight.

SYNOPSIS: The weather pattern and ingredients have come together
for severe thunderstorms and possible tornadoes this afternoon
and evening. All summertime severe weather threats are possible,
large hail from 1-3", thunderstorm wind gust possible from from 45-60
kts, and possible tornadoes.
&&

.FIRE WEATHER...
Red Flag Warning through 800 pm MDT this evening due to low
humidities and strong gusty winds for fire weather zones 122 to
include the following counties; McCone; Dawson; Richland Prairie;
and Wibaux counties. A trough of low pressure is forecast to move
across the area creating an environment conducive for severe
thunderstorms. Expect frequent lightning, strong microburst winds,
and hail from these storms. As the trough moves NE across the
area this evening, low RH will wrap NNE across the warning area as
a dryline pushes east through the warned area. A cold front will
move through the area by around midnight tonight bringing cooler
conditions, breezy NW winds and higher RH values.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 7 PM MDT Friday For Fort Peck Lake for
Central and Southeast Phillips...Central and Southern Valley...
Garfield...McCone...Petroleum.

Red Flag Warning until 8 PM MDT this evening for MTZ122.

&&

weather.gov/glasgow

In the hours before

Local storm report, Jun 10, 5:53 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
553 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND DMG     5 S FLAXVILLE           48.73N 105.17W
06/10/2021                   DANIELS            MT   PUBLIC

            GRAIN BIN DESTROYED BY THUNDERSTORM WINDS
            SOUTH OF FLAXVILLE ON THE R Y RD. TIME
            ESTIMATED FROM RADAR.

&&
Local storm report, Jun 10, 5:55 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
555 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             22 N WIBAUX             47.30N 104.19W
06/10/2021  M1.75 INCH       WIBAUX             MT   PUBLIC

            QUARTER TO GOLF BALL SIZE HAIL.

&&
Local storm report, Jun 10, 6:05 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
605 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             SIDNEY                  47.71N 104.16W
06/10/2021  E1.50 INCH       RICHLAND           MT   EMERGENCY MNGR

            CORRECTS PREVIOUS HAIL REPORT FROM SIDNEY.
            CONTINUED PEA SIZE HAIL, WITH BRIEFLY UP TO
            PING PONG BALL SIZE.

&&

JEZ
Local storm report, Jun 10, 6:06 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
606 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     17 E BREDETTE           48.46N 104.94W
06/10/2021                   ROOSEVELT          MT   PUBLIC

            THUNDERSTORM WINDS ROLLED GRAIN BINS,
            KNOCKED DOWN POWER POLES, AND DAMAGED
            OUTBUILDINGS.

&&
Local storm report, Jun 10, 6:25 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
625 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             9 ENE SAVAGE            47.50N 104.16W
06/10/2021  M1.75 INCH       RICHLAND           MT   PUBLIC

&&
Special weather statement, Jun 10, 6:54 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Glasgow MT
654 PM MDT Thu Jun 10 2021

MTZ022-026-110145-
Garfield MT-Prairie MT-
654 PM MDT Thu Jun 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD AND WEST
CENTRAL PRAIRIE COUNTIES UNTIL 745 PM MDT...

At 653 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Sand Springs to 23 miles
south of Hillside. Movement was northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Cohagen, Hillside and Crow Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Montana.

LAT...LON 4674 10558 4675 10562 4683 10562 4683 10583
      4686 10584 4684 10672 4686 10747 4688 10754
      4720 10676 4676 10539 4671 10558
TIME...MOT...LOC 0053Z 243DEG 38KT 4689 10736 4657 10636

NWS Glasgow
TFJ

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 6:24 PM MDTAreal Flood AdvisoryGGWRichland, Wibaux2 hr
Jun 10, 6:40 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux65 min
Jun 10, 6:54 PM MDTSpecial Weather StatementGGWGarfield51 min
Jun 10, 7:22 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Valley53 min
Jun 10, 7:42 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux40 min
Jun 10, 7:52 PM MDTTornado WarningGGWDaniels, Roosevelt, Valley26 min
Jun 10, 7:57 PM MDTAreal Flood AdvisoryGGWDaniels, Roosevelt, Valley98 min
Jun 10, 8:09 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan, Valley32 min
Jun 10, 8:23 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland67 min
Jun 10, 8:37 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Valley33 min
Jun 10, 9:03 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland, Roosevelt57 min
Jun 10, 9:05 PM MDTSpecial Weather StatementGGWDaniels, Roosevelt, Sheridan40 min
Jun 10, 9:15 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt60 min
Jun 10, 9:48 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan57 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.